Alert archive / Alabama / Flash Flood Warnings in 2026
Flash Flood Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jan 9, 2026, 4:10 PM CST for Jefferson County, Alabama. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 9, 2026, 4:10 PM CST (22:10 UTC)
- Expired
- Jan 9, 2026, 6:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 4:14 PM CST | FLASH FLOOD | 1 Ene Bjcc, AL | Report of water rescue conducted by Birmingham Fire at 31st St and R.A.J. Blvd. |
| Jan 9, 4:15 PM CST | FLASH FLOOD | 1 Se Legion Field, AL | Valley Creek at Center St crested in minor flood stage at 11.45 ft at 4:15 pm. |
| Jan 9, 4:44 PM CST | FLASH FLOOD | 2 Wnw Kingston, AL | Water rescue reported on 27 ave N. |
| Jan 9, 4:44 PM CST | FLASH FLOOD | Kingston, AL | Report of vehicle water rescues/water entrapment near 1st ave N and 50th st N. |
| Jan 9, 5:00 PM CST | FLASH FLOOD | 1 Ene Bjcc, AL | Vehicles stranded in water on 31st St N near 7th Ave N and Woods Jr Blvd, requiring water rescues. |
| Jan 9, 5:20 PM CST | FLASH FLOOD | 1 S Brighton, AL | Considerable flooding of Valley Creek at Harmer St and McLaughlin St. |
| Jan 9, 5:25 PM CST | FLASH FLOOD | 1 E Mccalla, AL | Flooding on 4th Ave SW and Sam Dr in Bessemer. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WGUS54 KBMX 092210
FFWBMX
ALC073-092345-
/O.NEW.KBMX.FF.W.0001.260109T2210Z-260109T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
410 PM CST Fri Jan 9 2026
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Jefferson County in central Alabama...
* Until 545 PM CST.
* At 410 PM CST, Doppler radar indicated heavy rain across the
warned area. Between 1 and 1.5 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Trussville, Helena, Hueytown, Irondale, Leeds,
Fairfield, Fultondale, Center Point, Pleasant Grove, Tarrant,
Midfield, Brighton and Lipscomb.
This includes the following streams and drainages...
Fivemile Creek, Rock Creek, Valley Creek, Lick Creek, Mill Creek,
Nabors Branch, Shephard Branch, Little Cahaba River, Bob George
Branch, Opossum Creek, Black Creek, Camp Branch, Griffin Brook,
Little Shades Creek, Abeg Creek, Lost Creek, Dolly Brook, Burnt
Bridge Branch, Clear Branch, Blue Creek, Shades Creek, Hurricane
Branch, Pinchgut Creek, Watkins Brook, Dry Creek, Tarrant Spring
Branch, Coal Branch, Stinking Creek, Little Creek, Hogpen Branch,
Patton Creek, Village Creek, Cahaba River, Halls Creek and Barton
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3332 8710 3344 8706 3357 8688 3362 8672
3360 8660 3351 8658 3347 8663 3347 8667
3345 8667 3345 8669 3342 8672 3342 8675
3337 8678 3336 8683 3333 8683 3333 8688
3330 8693 3328 8693 3325 8698 3326 8701
FLASH FLOOD...RADAR INDICATED
$$
86/Martin1 follow-up statement
266
WGUS54 KBMX 092317
FFWBMX
ALC073-100045-
/O.EXT.KBMX.FF.W.0001.000000T0000Z-260110T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
517 PM CST Fri Jan 9 2026
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Southeastern Jefferson County in central Alabama...
* Until 645 PM CST.
* At 517 PM CST, Doppler radar indicated heavy rain across the
warned area. Between 1 and 1.5 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Trussville, Helena, Hueytown, Irondale, Leeds,
Fairfield, Fultondale, Center Point, Pleasant Grove, Tarrant,
Midfield, Brighton and Lipscomb.
This includes the following streams and drainages...
Fivemile Creek, Rock Creek, Valley Creek, Lick Creek, Mill Creek,
Nabors Branch, Shephard Branch, Little Cahaba River, Bob George
Branch, Opossum Creek, Black Creek, Camp Branch, Griffin Brook,
Little Shades Creek, Abeg Creek, Lost Creek, Dolly Brook, Burnt
Bridge Branch, Clear Branch, Blue Creek, Shades Creek, Hurricane
Branch, Pinchgut Creek, Watkins Brook, Dry Creek, Tarrant Spring
Branch, Coal Branch, Stinking Creek, Little Creek, Hogpen Branch,
Patton Creek, Village Creek, Cahaba River, Halls Creek and Barton
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3332 8710 3344 8706 3357 8688 3362 8672
3360 8660 3351 8658 3347 8663 3347 8667
3345 8667 3345 8669 3342 8672 3342 8675
3337 8678 3336 8683 3333 8683 3333 8688
3330 8693 3328 8693 3325 8698 3326 8701
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
86/MartinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 12:00 PM CST, 4 hours 10 minutes earlier. Its key messages:
- Updated at 1130 AM CST FRI JAN 9 2026
- There is a Marginal to Slight Risk (levels 1/2 out of 5) of severe thunderstorms across Central Alabama today and Saturday.
- There is a risk of flash flooding with this upcoming system, with areas of 2-3 inches of rainfall is expected. 5+ inches will be possible in areas that see the heaviest convective banding. A Flood Watch is in effect for much of the area through 6PM Saturday.
- Temperatures will quickly fall behind the front, returning to below average to start the new workweek.
Area forecast discussion, Jan 9, 12:00 PM CST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1200 PM CST Fri Jan 9 2026 ...New DISCUSSION, AVIATION... .KEY MESSAGES... Updated at 1130 AM CST FRI JAN 9 2026 - There is a Marginal to Slight Risk (levels 1/2 out of 5) of severe thunderstorms across Central Alabama today and Saturday. - There is a risk of flash flooding with this upcoming system, with areas of 2-3 inches of rainfall is expected. 5+ inches will be possible in areas that see the heaviest convective banding. A Flood Watch is in effect for much of the area through 6PM Saturday. - Temperatures will quickly fall behind the front, returning to below average to start the new workweek. && .DISCUSSION... (This afternoon through next Wednesday) Issued at 1130 AM CST FRI JAN 9 2026 While I wish I could paint a better picture for you regarding how the day will unfold, too many question marks remain. The existing slight risk was trimmed back towards the south, undoubtedly due to the limited instability. That still appears to be the major failing point with the severe weather threat today, as limited sunlight and limited moisture return from the Gulf should keep those values suppressed. The upper-level support with this system remains quite impressive, with low-level wind profiles continuing to improve as the day goes on. Damaging winds and isolated tornadoes remain the main severe threats, with the threat for flooding being a whole different threat of its own. The same can be said for the new slight risk tomorrow. Convection will be ongoing, with the main failing point remaining a potential lack of instability. There is a narrow window in the morning where things could become more organized, but a messy scenario and storm modes remain. Widespread rainfall remains in the forecast, with most locations still expected to see between 2-4 inches of rain through Saturday. The question remains where the heaviest convective training sets up through the evening hours. High-res guidance has been very consistent in establishing this training, but location will ultimately depend on where the boundary settles. Here, 5-7 inches of rainfall won't be out of the question given heavy rainfall rates. The cold front will quickly move through the region Saturday, with temperatures quickly falling behind it. Below freezing temperatures will return to the forecast by Sunday night, with at least a few days of below average temperatures expected into the middle of the workweek. Temperatures will slightly begin to rebound, before another system works through the region some time on Thursday. This will cool things off once more, allowing for below average temperatures to remain for the rest of this forecast period. /44/ && .AVIATION... (18Z TAFS) Issued at 1130 AM CST FRI JAN 9 2026 Widespread thunderstorms are ongoing across the region, with all terminals carrying TSRA and reduced VIS. Low clouds are expected most of the day as well, with widespread IFR/MVFR conditions expected. Quick drops into LIFR VIS or CIGS will be possible with the heaviest convection as well. Expected these conditions to prevail for much of the next 24 hours. /44/ && .FIRE WEATHER... Widespread rainfall is expected through Saturday, which should aid in reducing drought conditions across the region. Given the upcoming widespread rainfall, fire weather concerns will remain little to none for much of the next seven days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 58 68 35 / 90 90 90 10 Anniston 70 59 70 36 / 90 90 90 10 Birmingham 68 60 67 38 / 90 90 90 10 Tuscaloosa 71 59 69 38 / 90 100 90 0 Calera 72 61 71 37 / 90 100 90 10 Auburn 74 64 72 42 / 50 70 80 30 Montgomery 77 65 74 41 / 60 80 90 20 Troy 77 64 76 43 / 30 50 80 30 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday afternoon for the following counties: Autauga-Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton- Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale- Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery- Perry-Pickens-Randolph-Shelby-St. Clair-Sumter-Talladega- Tallapoosa-Tuscaloosa-Walker-Winston. && DISCUSSION.../44/ AVIATION.../44/
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 3:53 PM CST | Areal Flood Advisory | BMX | Bibb, Jefferson, Tuscaloosa | 112 min |
Nearby
Flash Flood Warnings in Alabama, 2026Every flash flood warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.